Mississippi, 2012

Flash Flooding and Hail in Mississippi, July 18 to 21, 2012

July 18 to 21, 2012 · NWS JAN · 18 events in 12 counties and zones

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$347,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi. Slow storm motions led to some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 2:24 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 18, 2:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT WED JUL 18 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...A PRETTY WET PERIOD
LOOKS ON TAP INTO THE WEEKEND. EXPECT THE CONVECTION TO DIE OFF
DURING THE EVENING HOURS ACROSS THE ARKLAMISS BUT A FEW REMNANT
SHOWERS MAY CONTINUE INTO THE LATE EVENING HOURS. BY THURSDAY THE
UPPER TUTT LOW OVER GEORGIA WILL CONTINUE TO SLOWLY SHIFT TO THE
WEST OVER ALABAMA AND THIS COMBINED WITH ABUNDANT MOISTURE WITH
PWATS WELL ABOVE 2.0 INCHES OVER THE ENTIRE AREA WILL ALLOW
THUNDERSTORMS TO FIRE ONCE AGAIN. THE MOST COVERAGE OF ACTIVITY WILL
CONTINUE TO BE IN THE EAST CLOSER TO THE UPPER LOW...BUT AT LEAST
SCATTERED ACTIVITY WILL BE POSSIBLE OVER THE REMAINDER OF THE AREA.

LITTLE WILL CHANGE ON FRIDAY AS ABUNDANT MOISTURE CONTINUES...BUT
THE GFS DOES INDICATE A LITTLE MORE DEFINED UPPER TROUGHING OVER THE
AREA. EXPECT SCATTERED CONVECTION TO ONCE AGAIN DEVELOP IN THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE GFS DOES TRY AND
DROP A FRONTAL BOUNDARY INTO THE AREA LATE FRIDAY NIGHT INTO
SATURDAY...WHILE THE ECMWF IS A LITTLE SLOWER AND WEAKER. EITHER WAY
THERE MAY BE LINGERING SHOWERS AND THUNDERSTORMS INTO EARLY SATURDAY.
THERE WILL BE ENOUGH INSTABILITY AND LAPSE RATE FOR AT LEAST ISOLATED
STRONG TO SEVERE STORMS EACH DAY...BUT THE MAIN RISK LOOKS TO BE
VERY HEAVY RAINFALL WITH THE SLOW MOVEMENT OF THE STORMS AND A VERY
MOIST ATMOSPHERE. WILL CONTINUE TO MENTION THIS IN THE HWO. STUCK
PRETTY CLOSE TO GUIDANCE TEMPS/POPS...BUT DID RAISE POPS A TOUCH IN
SOME LOCATIONS IN THE EAST THURSDAY AND FRIDAY. DID NOT MAKE ANY
CHANGES TO THE FORECAST PAST FRIDAY NIGHT...SO WILL ATTACH THE PREVIOUS
LONG TERM BELOW./15/

.LONG TERM...THROUGH NEXT TUESDAY...THE GLOBAL MODELS AND ENSEMBLES
CONTINUE TO GENERALLY AGREE THAT THE CENTER OF THE SUBTROPICAL RIDGE
WILL BE OVER THE PLAINS WHILE AREAS ALONG AND EAST OF THE MS RIVER
WILL BE UNDER A WEAK MEAN TROUGH...WHICH WILL EXTEND DOWN TO THE
ARKLAMISS REGION. THE CENTER OF THE MEAN TROUGH EAST OF THE REGION
WILL BRING A SERIES OF WEAK DISTURBANCES/CONVECTIVE COMPLEXES(MCS)
FROM THE NORTH. SOME OF THE MODELS TRY TO BRING A WEAK BACKDOOR
SURFACE BOUNDARY ACROSS THE NORTHERN PORTION OF THE REGION OVER THE
WEEKEND...WHICH WILL PROVIDE SOME LIMITED LIFT.

DEEP LAYER MOISTURE WILL BE PLENTIFUL DURING THE PERIOD WITH
PRECIPITABLE WATER AROUND AROUND 2 INCHES...WHICH WILL SUPPORT
LOCALLY HEAVY DOWNPOURS. THERE MAY BE SOME STRONG STORM POTENTIAL
FRIDAY INTO SATURDAY PRIMARILY FOR GUSTY WINDS. FOR SUNDAY NIGHT
INTO THE TUESDAY OF NEXT WEEK DAY THE SUBTROPICAL HIGH IS FORECAST
TO INTENSIFY AND EXPAND AS IT CONTINUES TO BUILD WESTWARD AND
SOUTHEASTWARD. BY THE MIDDLE OF THE WEEK IT WILL EXTEND FROM THE
CENTRAL PLAINS THROUGH THE ARKLAMISS INTO THE SOUTHEAST US. WITH THE
PROGRESSION OF THE MEAN RIDGE THIS WILL REDUCE OUR RAIN CHANCES FOR
THE AFTERNOON AND EARLY EVENING HOURS FOR NEXT WEEK.

ONCE AGAIN FOR THE LAST THREE NIGHTS THERE ARE SOME SIGNIFICANT
DIFFERENCES BETWEEN THE WARMER GFS AND SLIGHTLY COOLER 80S ECMWF. WENT
CLOSER TO THE WARMER GFS AND CUT TEMPS SLIGHTLY FROM A BLEND OF
ENSEMBLES...MEX AND GMOS. ON POPS WENT CLOSE TO A BLEND OF GMOS AND
MEX MOS GUIDANCE./17/

&&

.AVIATION...BROKEN CUMULUS FIELD 4-6K FEET THROUGH EARLY EVENING
WILL BE ACCOMPANIED BY SCATTERED/NUMEROUS TSRA SPREAD SWD/SWWD...
SPCLY ALONG AND E OF THE NATCHEZ TRACE BEFORE 03Z AS AN UPPER LEVEL
SHEAR AXIS ROTATES IN FROM THE E. ELSEWHERE...VFR SHOULD DOMINATE
THE AREA THROUGH THURSDAY WITH LOCALIZED MVFR VSBYS LIKELY IN THE
EARLY MORNING HOURS 08-13Z...MAINLY WHERE PREVIOUS SHRA OCCURRED
DURING THE AFTERNOONS. OVERALL SURFACE WINDS WILL BE WLY 4-8KT EACH
DAY...EXCEPT GUSTY AT 35-50KTS WITH THE MOST INTENSE STORMS...BEFORE
DYING OFF TO LESS THAN 5KTS DURING THE OVERNIGHT PERIODS. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  94  74  93 /  23  51  15  47
MERIDIAN      71  94  72  94 /  40  60  32  58
VICKSBURG     72  95  73  94 /  13  43  12  38
HATTIESBURG   73  94  74  93 /  30  64  21  56
NATCHEZ       72  93  73  92 /  15  47  10  43
GREENVILLE    75  94  75  95 /  10  48  17  37
GREENWOOD     74  94  74  94 /  18  56  22  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/40
Hazardous weather outlook, Jul 18, 12:11 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
111 PM CDT WED JUL 18 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191815-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
111 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

BRIEF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING AND AGAIN THURSDAY AFTERNOON. WINDS GUSTS FROM 40 TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE IN THESE STORMS.
THE SLOW SOUTHWARD MOVEMENT WITH THE HEAVIER STORMS MAY ALSO PRODUCE
RAINFALL RATES OF 2 INCHES PER HOUR AND LOCALIZED FLOODING PROBLEMS.

THE STORMS WILL DIMINISH BY MIDNIGHT EACH DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
ADDITIONAL ISOLATED STRONG STORMS WILL BE POSSIBLE AT LEAST FRIDAY
AND SATURDAY AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

In the hours before

Special weather statement, Jul 18, 1:24 PM CST, 1 hour 6 minutes before
MSZ058-181955-
CLARKE MS-
224 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT WED JUL 18 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER SYKES AT 224 PM CDT...MOVING
SOUTH AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3200 8846 3190 8846 3185 8865 3216 8873
      3221 8853 3203 8844 3201 8845
TIME...MOT...LOC 1924Z 344DEG 14KT 3210 8860

BK
Special weather statement, Jul 18, 1:28 PM CST, 1 hour 2 minutes before
MSZ031-182000-
LOWNDES MS-
228 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT WED JUL 18 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF COLUMBUS AT 228 PM
CDT...MOVING SOUTH AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3330 8830 3329 8837 3329 8843 3357 8846
      3360 8826
TIME...MOT...LOC 1928Z 350DEG 10KT 3349 8833

BK
Special weather statement, Jul 18, 1:30 PM CST, 1 hour before
MSZ056-057-065-066-182000-
SMITH MS-JONES MS-JASPER MS-COVINGTON MS-
230 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED JUL 18 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER TAYLORSVILLE AT 230 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN COVINGTON...SOUTHWESTERN JASPER...NORTHWESTERN
JONES AND SOUTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3178 8922 3169 8938 3183 8949 3193 8938
TIME...MOT...LOC 1930Z 320DEG 13KT 3184 8941

BK
Special weather statement, Jul 18, 1:34 PM CST, 56 minutes before
MSZ031-182005-
LOWNDES MS-
234 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORM OVER COLUMBUS AIR FORCE BASE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER COLUMBUS AFB AT 234 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3351 8827 3342 8846 3355 8852 3352 8848
      3358 8849 3360 8847 3362 8851 3364 8850
      3366 8851 3367 8850 3367 8843 3370 8840
      3370 8836 3358 8826
TIME...MOT...LOC 1934Z 332DEG 7KT 3362 8843

BK
Special weather statement, Jul 18, 1:59 PM CST, 31 minutes before
MSZ029-032-182030-
WEBSTER MS-CHOCTAW MS-
259 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT WED JUL 18 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF MATHISTON AT
259 PM CDT...MOVING SOUTH AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN CHOCTAW AND CENTRAL WEBSTER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3366 8908 3356 8906 3356 8909 3350 8909
      3341 8909 3340 8930 3365 8930
TIME...MOT...LOC 1959Z 356DEG 6KT 3357 8918

BK
Special weather statement, Jul 18, 2:04 PM CST, 26 minutes before
MSZ057-058-182035-
JASPER MS-CLARKE MS-
304 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT WED JUL 18 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER STAFFORD SPRINGS AT 304 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN CLARKE AND SOUTHEASTERN JASPER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3183 8879 3182 8894 3182 8900 3195 8905
      3202 8886 3184 8874
TIME...MOT...LOC 2004Z 336DEG 8KT 3190 8891

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 18, 2:30 PM CST
Where
Jones County, 0.91 mi NW of Laurel
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.710, -89.140

A tree was blown down in northern Laurel.

Thunderstorm Wind, Forrest

When
July 18, 4:10 PM CST
Where
Forrest County, 1.37 mi ESE of Eatonville
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.410, -89.310

A tree was blown down across Peps Point Road.

Flash Flood, Forrest

When
July 18, 4:33 PM CST to 5:00 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg to 1.68 mi WSW of Hattiesburg
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Some street flooding occurred in several parts of Hattiesburg. Water was up to the windows of a car near 40th Avenue and Montague Road.

Flash Flood, Lamar

When
July 18, 5:15 PM CST to 6:00 PM CST
Where
Lamar County, 0.69 mi N of Richburg to 1.2 mi NNE of Richburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.280, -89.370

Water damaged a culvert causing flooding on Lucky Leaf Drive with some of the water approaching a home. Several other roads in West Hattiesburg were flooded as well.

Flash Flood, Newton

When
July 19, 8:50 AM CST to 9:10 AM CST
Where
Newton County, 0.58 mi E of Newton to 1.33 mi NNE of Newton Okeefe Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
32.320, -89.160

Flooding occurred on Highway 15.

Thunderstorm Wind, Madison

When
July 19, 2:25 PM CST
Where
Madison County, 3 mi ENE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.480, -90.050

A tree and power lines were down.

Thunderstorm Wind, Hinds

When
July 19, 2:25 PM CST
Where
Hinds County, 0.58 mi E of Jackson Hawkins Fld
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.330, -90.210

Power lines were blown down on Overstreet Avenue.

Flash Flood, Hinds

When
July 19, 2:30 PM CST to 3:30 PM CST
Where
Hinds County, Jackson to 2.44 mi NNE of Dixon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.330, -90.170

Up to one foot of water was covering part of Lakeland Drive near St. Dominic's Hospital. Water was covering the road at Ridgewood Road and Sheffield Drive. Several other roads around the city of Jackson were flooded as well.

Flash Flood, Madison

When
July 19, 2:45 PM CST to 3:30 PM CST
Where
Madison County, 1.93 mi SSW of Madison Campbell Arp to 2.67 mi S of Madison
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.403, -90.107

Flash flooding occurred along the south end of Highland Colony Parkway and Rice Road east of Canton. Several other roads around the city were flooded.

Thunderstorm Wind, Humphreys

When
July 19, 3:45 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.180, -90.490

A small metal pump house was blown over. There was also some minor roof damage.

Thunderstorm Wind, Warren

When
July 19, 4:20 PM CST
Where
Warren County, 0.58 mi E of Yokena
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
32.170, -90.940

One tree was reported down.

Thunderstorm Wind, Humphreys

When
July 19, 4:35 PM CST
Where
Humphreys County, 0.9 mi SW of Brooklyn
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.160, -90.490

An eighteen wheeler was blown over.

Thunderstorm Wind, Marion

When
July 20, 2:20 PM CST
Where
Marion County, 1.38 mi S of Columbia Marion Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.280, -89.820

One tree was reported down.

Hail, Newton

When
July 21, 4:55 AM CST
Where
Newton County, 0.58 mi E of Newton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.320, -89.160

Lightning, Madison

When
July 21, 5:25 AM CST
Where
Madison County, 1.5 mi SSW of Sharon
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
32.630, -89.940

New Beginnings Baptist Church was struck by lightning, causing a fire that burned the church down.

Flash Flood, Lauderdale

When
July 21, 6:00 AM CST to 6:30 AM CST
Where
Lauderdale County, Martin to 2.41 mi NW of Post
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.550, -88.850

Some roads were flooded around Martin.

Flash Flood, Rankin

When
July 21, 8:43 AM CST to 9:15 AM CST
Where
Rankin County, 2.43 mi WSW of Fannin to 2.21 mi W of Fannin
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.410, -89.990

Water was flowing across Church Road near Fannin.

Flash Flood, Lincoln

When
July 21, 9:35 AM CST to 9:55 AM CST
Where
Lincoln County, 2.73 mi WNW of Brookhaven to 3.71 mi NW of Brookhaven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.600, -90.490

Water was covering California Road and Weeks Lane Road near Loyd Star.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390453, 390454, 390451, 390457, 390458, 390460, 390461, 390462, 390463, 390471, 390771, 390472, 390772, 390473, 390474, 390475, 390476, 390752.